Metformin and Alcohol, Bad Combination


Facebook1Twitter0Google+0Email

There are certain facts about Metformin and alcohol that a person, especially one with type 2 diabetes, ought to know. First, Metformin is a drug licensed and often prescribed for a person suffering from the said type of diabetes. Second, alcohol is generally bad. But it is particularly very bad when under any kind of medication, not excluding Metform. Third, as far as health of a human body is concerned, doctors know best.

The first fact is about what Metformin is. And as mentioned, this is a drug that is prescribed by doctors to people with type 2 diabetes, emphasis supplied in type 2. This drug is licensed and prescribed for diabetic patients because it helps in the lowering of blood sugar in one’s body. It also helps in increasing the sensitivity of a diabetic to insulin. This drug is tested and proven effective, but there are things to know when taking this drug in order to avoid further health problems.

There is an alarming link between Metformin and alcohol. Alcohol, generally speaking, is not at all advisable for people who are taking medications. Medicines and alcohol combined could cause bad and even fatal effects. And when taking Metformin and alcohol, the effects could be the triggering of an illness called lactic acidosis. This is a fatal condition that has caused death to many people in a few months after acquiring the same.

This is how the body works. If there is extra lactate in the body, they are usually neutralized by the lungs and kidneys. However, if a person has a lung disease, a liver problem, kidney trouble or other kinds of heart ailment, the level of lactate may build up causing lactic acidosis, a possible deadly complication. And the reason that alcohol should be avoided when taking Metformin is because excessive amount of it could trigger this very disease.

Some say one has to be cautious not to drink too much alcohol when taking Metformin. But most doctors would say that it is best to totally avoid this.

The third fact is that it is always best to listen to the doctors because they are presumed to know what is best. When the doctor says not to take alcohol with Metformin, the patient should listen. Lactic acidosis could take one’s life without a fair warning. It could cause someone to have the symptoms and from that symptom itself, death may come rushing.

A sudden drop in blood pressure is one of the symptoms of lactic acidosis. Rapid breathing, feeling light headed, vomiting, pressure in the abdomen, extreme fainting and weakness are other symptoms.

Once the symptoms show up, the patient must not wait a second before he goes to the emergency room. Lactic acidosis is such a traitor when it comes to attacking with its symptoms.

Although there are a few instances that a person taking Metformin ends up having Lactic Acidosis, it is still wise to be careful. As mentioned above, alcohol can trigger the developing of this illness. Thus, even when instructed to drink alcohol on a controlled level, it is still best to avoid it altogether.